Arizona, 2009

Damaging Wind in Arizona, May 17, 2009

May 17, 2009 · NWS PSR · 1 event in 1 county or zone

Thunderstorms rolled through the deserts near Freeman, resulting in strong winds and dense blowing dust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms rolled through the deserts near Freeman, resulting in strong winds and dense blowing dust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at May 17, 3:20 PM MST, 4 hours 14 minutes earlier.

Area forecast discussion, May 17, 3:20 PM MST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
320 PM MST SUN MAY 17 2009

.SYNOPSIS...
ONE MORE DAY OF NEAR RECORD HIGH TEMPERATURES ARE EXPECTED MONDAY
...BEFORE THE STRONG RIDGE OF HIGH PRESSURE WEAKENS AND SHIFTS
EASTWARD...IN ADVANCE OF AN APPROACHING TROUGH OF LOW PRESSURE
CURRENTLY OFF THE SOUTHERN CALIFORNIA COAST. MEANWHILE...SOME
MOISTURE HAS MOVED INTO THE CENTRAL AND EASTERN PORTIONS OF ARIZONA
...LEADING TO A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS OVER MAINLY
THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA EACH DAY THROUGH
WEDNESDAY. DRIER AND SLIGHTLY COOLER WEATHER CAN BE EXPECTED BY THE
END OF THE WEEK.

&&

.DISCUSSION...
WELL ABOVE SEASONAL NORM TEMPS CONTINUE...WITH AFTERNOON HIGHS
RUNNING 3-4 DEG WARMER THAN THIS TIME YESTERDAY. SURFACE DEW POINTS
ACROSS THE SOUTH-CENTRAL ARIZONA DESERTS ARE UP 10-15 DEG FROM 24
HOURS AGO...WHILE PORTIONS OF EASTERN AND SOUTHEASTERN ARIZONA ARE
REPORTING DEW POINTS CLOSER TO 20 DEG WARMER THAN YESTERDAY.

KTWC RAOB FROM 12 UTC THIS MORNING INDICATES ABOUT 3/4 INCH PWATER
...WHILE FCST SOUNDINGS FOR KPHX /NAM BUFR AND RUC/ ALSO INDICATE
ABOUT 3/4 INCH OVER THE LOWER CENTRAL AZ DESERTS. MODIFIED KPHX FCST
SOUNDINGS FOR THIS AFTERNOON...USING THE MEAN TEMP METHODOLOGY
...YIELDS A LI OF -2 OVER THE SOUTH-CENTRAL AZ DESERTS...ALONG WITH
500-600 J/KG OF CAPE. THAT SAID...THE ESTIMATED BL MEAN MIXING RATIO
FOR THE LOWER DESERTS IS NOT OVERLY IMPRESSIVE /ABOUT 6.5 G/KG/ SO
THUNDERSTORMS WITH RAIN DO NOT APPEAR TO BE MUCH OF A POSSIBILITY.
RATHER...THE MAIN THREAT IS STRONG GUSTY DOWNBURST WINDS AND
POSSIBLE REDUCED VISIBILITY IN BLDU WITH ANY THUNDERSTORMS THAT DO
DEVELOP. UPDATED THE FCST EARLIER THIS MORNING FOR POSSIBLE BLDU
THIS AFTERNOON/EARLY EVENING ACROSS PORTIONS OF MARICOPA AND PINAL
COUNTIES. ALSO ADDED LOW END SLIGHT CHANCE POPS FOR 27/28 THIS
AFTERNOON/EARLY EVENING...ALL THE WHILE CONTINUING THE SLIGHT CHANCE
POPS OVER ZONE 24...SOUTHERN GILA COUNTY. BOTTOM LINE...NOT MUCH
CHANGE FROM THIS MORNING/S THINKING AND UPDATES. IT SHOULD ALSO BE
NOTED THAT SPC MENTIONS AZ IN THE DAY 1 CONVECTIVE OUTLOOK TEXT
...REMARKING ON THE POTENTIAL FOR FOR A FEW STRONG STORMS CAPABLE OF
STRONG DOWNBURST WINDS THROUGH THE EVENING.

MONDAY THROUGH WEDNESDAY...WE'LL CONTINUE THE DAILY THREAT FOR
AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS...WITH LITTLE TO NO
RAIN...MAINLY OVER THE HIGHER TERRAN OF ZONE 24 SOUTHERN GILA
COUNTY...AND ENCROACHING UPON THE LOWER DESERTS OF SOUTHWEST
MARICOPA AND NORTH-CENTRAL PINAL COUNTIES. TEMPS SHOULD MAX OUT
MONDAY...FOLLOWED BY A FEW DEG OF COOLING TUE...AS THE TROUGH OF LOW
PRESSURE THAT HAS BEEN OFF THE SOUTHERN CA COAST THESE LAST FEW DAYS
FINALLY MOVES EASTWARD THROUGH SOUTHEAST CA AND ARIZONA. LOOKS LIKE
THE BEST THREAT FOR SHOWERS/THUNDERSTORMS WILL BE WEDNESDAY
AFTERNOON/EARLY EVENING...AS THE MAIN TROUGH AXIS PUNCHES THROUGH.

FRIDAY INTO NEXT WEEKEND...TEMPS WILL REMAIN A BIT COOLER THAN OF
RECENT...ALONG WITH SLIGHTLY DRIER CONDITIONS AND A DECREASED THREAT
FOR CONVECTION STARTING THURSDAY INTO NEXT WEEKEND.

OUT WEST...OVER SOUTHWEST AZ AND SOUTHEAST CA...WELL ABOVE NORMAL
TEMPS /HOT WEATHER/ WITH DRY CONDITIONS CONTINUE.

&&

.AVIATION...
MAINLY MID AND HIGH LEVEL MOISTURE HAS INCREASED FROM EASTERN ARIZONA
INTO PORTIONS OF SOUTH-CENTRAL ARIZONA. THE MOISTURE COMBINED WITH
AFTERNOON HEATING WILL RESULT IN ISOLATED HIGH-BASED THUNDERSTORMS
OVER THE HIGHER TERRAIN EAST THROUGH SOUTH OF KPHX/KIWA DURING THE
MID AFTERNOON INTO THE EVENING HOURS. STORMS ARE EXPECTED TO REMAIN
DISTANT FROM THE AIRFIELDS...BUT STILL HAVE THE POTENTIAL TO PRODUCE
OUTFLOW WINDS...FROM THE EAST AND SOUTH UP TO 20KTS...BETWEEN 0300
AND 0700 GMT THIS EVENING. OTHERWISE...GENERALLY LIGHT DIURNAL WIND
IS EXPECTED WITH UPVALLEY WIND FROM THE WEST AT KPHX AND KIWA AND
FROM THE SOUTH AT KBLH FROM THE MID AFTERNOON THROUGH EVENING HOURS
GUSTING TO AROUND 18 KNOTS LATE MONDAY AFTERNOON AND EARLY EVENING.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
THE STRONG HIGH PRESSURE SYSTEM ALOFT THAT HAS RESULTED IN THE WELL
ABOVE AVERAGE TEMPERATURES FOR MID MAY WILL MOVE EAST OF ARIZONA AS
A WEAK LOW PRESSURE SYSTEM CURRENTLY WEST OF BAJA CALIFORNIA MOVES
EAST AND BRINGS SIGNIFICANTLY LOWER TEMPERATURES TO OUR AREA
WEDNESDAY AND THURSDAY. ALSO...THE HUMIDITY WILL NOT BE QUITE AS LOW
WEDNESDAY AND THURSDAY BUT STILL RELATIVELY DRY. THERE IS A SLIGHT
CHANCE OF MOSTLY DRY THUNDERSTORMS IN SOUTH-CENTRAL ARIZONA MAINLY
DURING THE AFTERNOON AND EVENING HOURS WEDNESDAY AND POSSIBLY
THURSDAY. SOMEWHAT HIGHER PRESSURE ALOFT WILL BRING DRY WEATHER AND
SOME RECOVERY OF TEMPERATURES FRIDAY THROUGH NEXT WEEKEND. GENERALLY
LIGHT WINDS ARE EXPECTED WITH LOCALIZED UPSLOPE GUSTS UP TO 25 MPH
AFTERNOON INTO THE EVENING HOURS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...WANEK
AVIATION...ELLIS
FIRE WEATHER...ELLIS
Hazardous weather outlook, May 17, 3:29 PM MST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
329 PM MST SUN MAY 17 2009

AZZ024-027-028-181400-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
329 PM MST SUN MAY 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA AND SOUTH-CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS
OVER SOUTHWEST MARICOPA...NORTHWEST AND NORTH-CENTRAL PINAL...AND
SOUTHERN GILA COUNTIES. THESE STORMS WILL PRODUCE LITTLE TO NO
RAIN...WITH THE MAIN THREATS BEING GUSTY DOWNBURST WINDS...POSSIBLE
REDUCTIONS VISIBILITY DUE TO BLOWING DUST...AND CLOUD TO GROUND
LIGHTNING. FUEL CONDITIONS REMAIN VERY DRY...AND THE POTENTIAL IS
HIGH FOR A LARGE SIGNIFICANT FIRE TO FORM BASED ON THESE WEATHER
CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS
OVER SOUTHWEST MARICOPA...NORTHWEST AND NORTH-CENTRAL PINAL...AND
SOUTHERN GILA COUNTIES. THESE STORMS WILL PRODUCE LITTLE TO NO
RAIN...WITH THE MAIN THREATS BEING GUSTY DOWNBURST WINDS...POSSIBLE
REDUCTIONS VISIBILITY DUE TO BLOWING DUST...AND CLOUD TO GROUND
LIGHTNING. FUEL CONDITIONS REMAIN VERY DRY...AND THE POTENTIAL IS
HIGH FOR A LARGE SIGNIFICANT FIRE TO FORM BASED ON THESE WEATHER
CONDITIONS.

.SPOTTER ACTIVATION IS NOT ANTICIPATED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, May 17, 5:56 PM MST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED TIME
NATIONAL WEATHER SERVICE PHOENIX AZ
556 PM MST SUN MAY 17 2009

AZZ020>028-CAZ030>033-181300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
INCLUDING THE CITIES OF...EHRENBERG...PARKER...BOUSE...QUARTZSITE...
SALOME...BUCKEYE...LAKE PLEASANT...MORRISTOWN...NEW RIVER...
TONOPAH...WICKENBURG...CAREFREE...CAVE CREEK...CHANDLER...
FOUNTAIN HILLS...GILBERT...GLENDALE...MESA...PEORIA...PHOENIX...
SCOTTSDALE...SUN CITY...TEMPE...GLOBE...MIAMI...SAN CARLOS...
AND SUPERIOR...ALSO INCLUDING APACHE...BARTLETT...CANYON...
HORSESHOE...ROOSEVELT...AND SAGUARO LAKES...FORTUNA FOOTHILLS...
SAN LUIS...SOMERTON...YUMA...DATELAND...TACNA...WELLTON...
GILA BEND...APACHE JUNCTION...CASA GRANDE...COOLIDGE...FLORENCE...
COTTONWOOD VISITOR CENTER...KEYS VIEW...LOST HORSE...BLYTHE...
CHIRIACO SUMMIT...DESERT CENTER...EAGLE MOUNTAIN...BRAWLEY...
CALEXICO...EL CENTRO...GLAMIS...IMPERIAL...AND THE SALTON SEA
555 PM MST SUN MAY 17 2009 /555 PM PDT SUN MAY 17 2009/

...NEAR RECORD HIGH TEMPERATURES EXPECTED ACROSS THE DESERT
SOUTHWEST ON MONDAY...UNUSUALLY HOT FOR MID MAY...

A STRONG HIGH PRESSURE SYSTEM WILL PERSIST OVER THE REGION ON MONDAY
...PRODUCING NEAR RECORD HIGH TEMPERATURES ACROSS THE DESERTS FROM
SOUTHEAST CALIFORNIA TO SOUTH CENTRAL ARIZONA.

FOR EXAMPLE...CURRENT FORECAST HIGH TEMPERATURES FOR A FEW SELECT
STATIONS ON MONDAY INCLUDE...

PHOENIX...107...WITH A RECORD OF 107. BLYTHE CALIFORNIA...106 WITH A
RECORD OF 110. IMPERIAL CALIFORNIA...103 WITH A RECORD HIGH OF 106.
AND PARKER ARIZONA...108 WITH A RECORD OF 108.

NEAR RECORD HEAT ON THE DESERTS THROUGH TUESDAY COULD POSE
HEAT-RELATED DANGERS TO INDIVIDUALS WHO WILL BE OUTDOORS FOR AN
EXTENDED PERIOD. IF YOU MUST BE OUTSIDE FOR A PROLONG PERIOD...APPLY
SUNBLOCK...WEAR A WIDE-BRIMMED HAT...AND DRINK PLENTY OF WATER.

STAY UP-TO-DATE WITH THE LATEST FORECASTS IN THE EVENT HEAT RELATED
WATCHES OR WARNINGS ARE NEEDED. ADDITIONAL INFORMATION IS AVAILABLE
ON WEATHER RADIO...OR FROM THE NATIONAL WEATHER SERVICE PHOENIX
INTERNET SITE AT WEATHER.GOV/PHOENIX

CB
Special weather statement, May 17, 6:47 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
647 PM MST SUN MAY 17 2009

AZZ020>028-CAZ030>033-181300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
INCLUDING THE CITIES OF...EHRENBERG...PARKER...BOUSE...QUARTZSITE...
SALOME...BUCKEYE...LAKE PLEASANT...MORRISTOWN...NEW RIVER...
TONOPAH...WICKENBURG...CAREFREE...CAVE CREEK...CHANDLER...
FOUNTAIN HILLS...GILBERT...GLENDALE...MESA...PEORIA...PHOENIX...
SCOTTSDALE...SUN CITY...TEMPE...GLOBE...MIAMI...SAN CARLOS...
AND SUPERIOR...ALSO INCLUDING APACHE...BARTLETT...CANYON...
HORSESHOE...ROOSEVELT...AND SAGUARO LAKES...FORTUNA FOOTHILLS...
SAN LUIS...SOMERTON...YUMA...DATELAND...TACNA...WELLTON...
GILA BEND...APACHE JUNCTION...CASA GRANDE...COOLIDGE...FLORENCE...
COTTONWOOD VISITOR CENTER...KEYS VIEW...LOST HORSE...BLYTHE...
CHIRIACO SUMMIT...DESERT CENTER...EAGLE MOUNTAIN...BRAWLEY...
CALEXICO...EL CENTRO...GLAMIS...IMPERIAL...AND THE SALTON SEA
645 PM MST SUN MAY 17 2009 /645 PM PDT SUN MAY 17 2009/

...NEAR RECORD HIGH TEMPERATURES EXPECTED ACROSS THE DESERT
SOUTHWEST ON MONDAY...UNUSUALLY HOT FOR MID MAY...

A STRONG HIGH PRESSURE SYSTEM WILL PERSIST OVER THE REGION ON MONDAY
...PRODUCING NEAR RECORD HIGH TEMPERATURES ACROSS THE DESERTS FROM
SOUTHEAST CALIFORNIA TO SOUTH CENTRAL ARIZONA.

FOR EXAMPLE...CURRENT FORECAST HIGH TEMPERATURES FOR A FEW SELECT
STATIONS ON MONDAY INCLUDE...

PHOENIX...107...WITH A RECORD OF 107. BLYTHE CALIFORNIA...106 WITH A
RECORD OF 110. IMPERIAL CALIFORNIA...103 WITH A RECORD HIGH OF 106.
AND PARKER ARIZONA...108 WITH A RECORD OF 108.

NEAR RECORD HEAT ON THE DESERTS THROUGH TUESDAY COULD POSE
HEAT-RELATED DANGERS TO INDIVIDUALS WHO WILL BE OUTDOORS FOR AN
EXTENDED PERIOD. IF YOU MUST BE OUTSIDE FOR A PROLONG PERIOD...APPLY
SUNBLOCK...WEAR A WIDE-BRIMMED HAT...AND DRINK PLENTY OF WATER.

STAY UP-TO-DATE WITH THE LATEST FORECASTS IN THE EVENT HEAT RELATED
WATCHES OR WARNINGS ARE NEEDED. ADDITIONAL INFORMATION IS AVAILABLE
ON WEATHER RADIO...OR FROM THE NATIONAL WEATHER SERVICE PHOENIX
INTERNET SITE AT WEATHER.GOV/PHOENIX

CB

The radar

The Phoenix radar (KIWA), 76 km away, was scanning. The volume nearest the first event began at 02:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
May 17, 7:34 PM MST to 7:39 PM MST
Where
Maricopa County, Freeman
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.850, -112.300

Very strong winds observed along Interstate 8 at mile marker 134.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169314.